Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2004, 6:17 PM MDT for Slope County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 6:17 PM MDT (00:17 UTC)
- Expired
- May 21, 2004, 7:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Slope County, ND
The radar
The Bismarck radar (KBIS), 191 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911 WUUS53 KBIS 220017 SVRBIS NDC087-220115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 616 PM MDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 715 PM MDT * AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AMIDON...OR ABOUT 21 MILES NORTH OF BOWMAN...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN SLOPE COUNTY AT 630 PM MDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4662 10342 4629 10345 4628 10294 4663 10294 $$ WAA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:32 PM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 21, 1:32 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 232 PM CDT FRI MAY 21 2004 .SHORT TERM... SOUTHWEST MID LEVEL FLOW...DOWNSTREAM OF A ROCKY MOUNTAIN TROUGH...WILL COMBINE WITH A MOIST EASTERLY LOW LEVEL FLOW TO GENERATE SEVERAL EPISODES OF SHOWERS...AND PERHAPS A THUNDERSTORM OR TWO...DURING THE FORECAST PERIOD. PER THE ETA...THE BEST CHANCES FOR RAIN WILL BE IN THE WESTERN PORTION OF OUR FORECAST AREA....AND THE BEST CHANCE FOR THUNDER WILL BE IN THE SOUTHWEST THIRD. POWERFUL THUNDERSTORMS WILL REMAIN SOUTH OF OUR FORECAST AREA...BECAUSE THE WARM FRONT WILL REMAIN WELL SOUTH...IN NEBRASKA AND IOWA. FREQUENT CLOUDINESS WILL HOLD DAYTIME TEMPERATURES BELOW NORMAL. .LONG TERM... LITTLE CHANGE IN LONG TERM. NORTHWEST FLOW THRU THE WEEK WITH SERIES SHORTWAVES RUNNING THRU THE FLOW PROVIDING A SMALL CHANCE OF SHOWERS EACH DAY. MAIN PROBLEM WILL BE TIMING OF EACH EVENT. COOL PATTERN THRU THE WEEK WITH A SLIGHT WARMUP BY END OF THE WEEK. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && LEBLANG/TURNER
Hazardous weather outlook, May 21, 4:02 AM MDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 502 AM CDT FRI MAY 21 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221001- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 502 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VINING
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.